Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 12, 2004, 2:34 PM EDT for Forsyth County, North Carolina. It was in force for 116 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2004, 2:34 PM EDT (18:34 UTC)
- Expired
- Aug 12, 2004, 4:30 PM EDT
- In force
- 116 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:00 PM EDT | FLOOD | Clemmons, NC | FLOODING REPORTED |
| Aug 12, 3:10 PM EDT | FLOOD | Winston-Salem, NC | FLOODING REPORTED ON 28TH ST AND LIBERTY...TWO CARS DISABLED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 121835 FFWRAH NCC067-122030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 234 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FORSYTH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 430 PM EDT * AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER FORSYTH COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... CLEMMONS... DENNIS... KERNERSVILLE... PFAFFTOWN... ROSMONT... RURAL HALL... SMITH-REYNOLDS AIRPORT... TOBACCOVILLE... WINSTON-SALEM... HEAVY RAIN WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS AND ROADS ALONG MILL CREEK AND GRASSY CREEK WILL LIKELY EXPERIENCE FLOODING ON THE NORTH AND NORTHWEST SIDE OF WINSTON SALEM. GRASSY CREEK WILL CAUSE FLOODING OF LOW LYING AREAS WEST AND NORTHWEST OF WINSTON SALEM. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3624 8005 3601 8004 3601 8044 3624 8044 $$ 04
1 follow-up statement
000 WGUS72 KRAH 121956 FFSRAH NCC067-122030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 348 PM EDT THU AUG 12 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR FORSYTH COUNTY UNTIL 430 PM... AT 344 PM EDT DOPPLER RADAR INDICATED UP TO 3 INCHES OF RAIN HAS FALLEN OVER FORSYTH COUNTY FROM CLEMMONS TO WINSTON SALEM AND WALKERTOWN. THE HEAVIEST RAIN HAS MOVED EAST AND EXITED THE COUNTY. THE FLASH FLOOD WARNING REMAINS IN EFFECT AS STREAMS AND CREEKS CAN STILL CAUSE FLOODING FROM RUNOFF. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ JO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:35 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 12, 12:35 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1235 PM EDT THU AUG 12 2004 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... ZONE TEXT PRODUCT HAS BEEN UPDATED FOR A TORNADO WATCH FOR THE SOUTHERN HALF OF THE CENTRAL NORTH CAROLINA WARNING AREA. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 3 AM EDT .SHORT TERM (TODAY THROUGH MONDAY)... FORECAST IS DOMINATED BY BONNIE AND CHARLEY. WITH GOOD DEEP BULK SHEAR ESPECIALLY ON THE WEST SIDE OF BONNIE... EXPECT RAINFALL TO OVERSPREAD NC WELL AHEAD OF THE CIRCULATION CENTER... AND HAVE SPED UP ONSET BY A FEW HOURS. WILL CONTINUE TREND TOWARD CATEGORICAL POPS BY EARLY AFTERNOON. THE BIG QUESTION MARK IN TERMS OF PRECIP AMOUNTS IS WHETHER OR NOT BONNIE WILL DIRECTLY INTERACT WITH THE FRONT COMING IN FROM THE WEST... WHICH IS SHOWING SIGNS THAT IT MAY HAVE TROUBLE GETTING OVER THE MOUNTAINS GIVEN THE LACK OF PUSH AND MID LEVEL FLOW BECOMING PARALLEL TO IT. IF THE TWO DO NOT MESH AND IF BONNIE HOLDS AT A GOOD FORWARD SPEED... WE SHOULD BE ABLE TO REDUCE PRECIP TOTALS A BIT TO 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS. IT APPEARS THAT BONNIE PRECIP SHOULD START TO EXIT SHORTLY AFTER MIDNIGHT. WILL LEAVE SMALL CHANCE POPS IN OVERNIGHT. CURRENT FLOOD WATCH WILL REMAIN IN PLACE BUT WILL LIKELY CUT EXPIRATION TIME BACK TO AROUND 6 AM FRI. AS BONNIE EXITS FRI MORNING... NORTHWEST FLOW BEHIND IT MAY SERVE TO PUSH THE FRONT EAST INTO THE CWA... WHICH PRESENTS AN INCREASED CONCERN FOR ENHANCED RAINFALL AS CHARLEY APPROACHES. MUCH OF FRIDAY COULD ACTUALLY BE DRY WITH SOME SUBSIDENCE BETWEEN STORMS. WILL KEEP LOW CHANCES OF SHOWERS... THEN BRING IN CATEGORICAL POPS LATE FRI AFTERNOON CONTINUING INTO SAT MORNING. THE AXIS OF HEAVIEST PRECIP MAY BE FOCUSED ON THE FRONT... FARTHER WEST THAN PREVIOUSLY THOUGHT... & HAVE BUMPED UP POPS IN THE WEST TO CATEGORICAL. THE GFS WHICH IS PRETTY CLOSE TO THE TPC TRACK TAPERS OFF HEAVY PRECIP SAT EVENING AND WILL FOLLOW SUIT WITH POPS... TRENDING THEM DOWN SOUTHWEST TO NORTHEAST. THE UPPER TROUGH HOLDS TO THE WEST SUN THROUGH MON WITH LITTLE MOVEMENT OF THE FRONT. HAVE LITTLE CONFIDENCE IN DETAILS THIS FAR OUT BUT WILL KEEP SLIGHT CHANCE POPS IN THE WEST AND CHANCES IN THE EAST THROUGH MON. REGARDING CHARLEY RAINFALL... DESPITE THE EXPECTED BREAK IN HEAVY RAIN BETWEEN CYCLONES... HAVE DECIDED TO INCLUDE THIS INFORMATION WITHIN THE CURRENT FFA RATHER THAN ISSUE A SEPARATE ESF (FLOOD OUTLOOK). PLAN TO HAVE ABOUT 2-5 INCHES OF RAIN WITH CHARLEY WITH LOCALLY HIGHER AMOUNTS... BUT THIS IS SUBJECT TO LAST MINUTE CHANGES. && .LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)... UPPER TROUGH BECOMES BAGGIER AS WHAT IS LEFT OF THE SURFACE FRONT DISSIPATES. WILL HAVE LOW CHANCE DIURNAL POPS THROUGH THE PERIOD. && .AVIATION... CURRENTLY...SCATTERED MID AND HIGH DECK WITH INCREASING SW FLOW ALOFT. MVFR VISIBILITY CONDITIONS OVER WESTERN SITES WITH DEWPOINT SPREADS LESS THAN 2 DEGREES. SHOULD SEE THIS TREND SPREAD EAST ACROSS ALL OF CWA BY DAYBREAK WITH BRIEF PERIOD OF IFR CONDITIONS POSSIBLE. MAY ALSO SEE SHOWER ACTIVITY (CURRENTLY OVER MOUNTAINS) SHIFT EAST NEAR INT AND GSO TAF SITES AROUND DAYBREAK. RAIN LOOKS TO DEVELOP OVER THE REGION BY 18Z...AND PERHAPS POSSIBLY SOONER. WILL CARRY CEILINGS 2KFT WITH 3-5 SM DURING RAIN. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK FRIDAY. NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA UNTIL 6 PM. && SHORT TERM (UPDATE)...RLH
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT THU AUG 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 545 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS... ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND STREAMS. IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE... INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK. .DAYS TWO THROUGH SEVEN... THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. GIH
In the hours before
Special weather statement, Aug 12, 11:40 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1140 AM EDT THU AUG 12 2004 NCZ008>011-021>028-038>043-073>078-083>086-088-089-130200- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC- SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD... SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 1140 AM EDT THU AUG 12 2004 ...THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON... ...THERE IS A THREAT OF ISOLATED TORNADOES WITH THE REMNANTS OF BONNIE TONIGHT... A MODERATELY UNSTABLE AIR MASS OVER NORTH CAROLINA THIS AFTERNOON WILL BRING A RISK FOR SEVERE THUNDERSTORMS TO CENTRAL NORTH CAROLINA. THE MAIN THREAT IS EXPECTED TO BE GUSTY DOWNBURST WINDS. ALTHOUGH ALL OF CENTRAL NORTH CAROLINA IS AT RISK...THE PRIMARY THREAT AREA THIS AFTERNOON WILL BE THE TRIAD AREA AND AREAS SOUTH OF HIGH 64. AS THE REMNANTS OF TROPICAL STORM BONNIE MOVE TO THE NORTH-NORTHEAST OVER THE WESTERN PIEDMONT OF NORTH CAROLINA EARLY TONIGHT... INCREASING LOW LEVEL WINDS... AND A RAPID CHANGE IN WIND DIRECTION WITH HEIGHT THROUGH THE ATMOSPHERE... WILL CREATE CONDITIONS FAVORABLE FOR ISOLATED TORNADOES. THE RISK WILL BE MAINLY THIS EVENING THROUGH THE OVERNIGHT HOURS TONIGHT... AND WILL BE PRIMARILY ALONG AND EAST OF BONNIES TRACK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RLH
Local storm report, Aug 12, 1:18 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG NNE LAURINBURG 34.77N 79.47W
08/12/2004 SCOTLAND NC EMERGENCY MNGR
TREES DOWN, QUARTER SIZE HAIL, ISOLATED FLOODING ON THE
HOKE COUNTY / SCOTLAND COUNTY LINE
&&
AWIPSUSRThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:06 PM EDT | Tornado Warning | RAH | Richmond | 39 min |
| Aug 12, 2:27 PM EDT | Tornado Warning | RAH | Scotland | 33 min |
| Aug 12, 2:51 PM EDT | Tornado Warning | RAH | Forsyth | 24 min |
| Aug 12, 3:46 PM EDT | Tornado Warning | RAH | Harnett | 44 min |
| Aug 12, 4:12 PM EDT | Flash Flood Warning | RAH | Durham, Wake | 108 min |
| Aug 12, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 42 min |
| Aug 12, 4:55 PM EDT | Flash Flood Warning | RAH | Franklin | 95 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.